Maryland, 2007

Damaging Winds in Maryland, July 19, 2007

July 19, 2007 · NWS LWX · 4 events in 4 counties and zones

A warm and moist air mass settled over the Mid Atlantic as a strong cold front approached the region from the Ohio Valley on July 19th. This allowed scattered thunderstorms to develop across north central Virginia during the early afternoon hours and spread east into Maryland through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and moist air mass settled over the Mid Atlantic as a strong cold front approached the region from the Ohio Valley on July 19th. This allowed scattered thunderstorms to develop across north central Virginia during the early afternoon hours and spread east into Maryland through the evening. Storms became better organized as they moved east across lower southern Maryland, eventually forming a bow echo. Surface winds with the bow echo were measured between 60 and 80 mph. These strong thunderstorm winds downed numerous trees and power lines across lower southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 2:12 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 19, 2:12 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT THU JUL 19 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC REGION OVERNIGHT AND
EARLY FRIDAY. HIGH PRESSURE WILL BUILD BACK OVER THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. THE WEEKEND WILL BE DOMINATED BY A COOLER
AND DRIER AIRMASS WITH NEAR NORMAL TEMPERATURES. THE RETURN OF HOT
AND HUMID CONDITIONS IS EXPECTED EARLY NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MAIN STORY FOR THIS EVENING WILL BE THE POTENTIAL FOR SEVERE
WEATHER...MAINLY OVER THE EASTERN HALF OF THE CWFA AND PORTIONS OF
THE SW CWFA. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS AS A COLD FRONT APPROACHES. THE CHANCES OF SEVERE
WEATHER SHOULD DWINDLE AFTER THE LOSS OF DAYTIME HEATING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE FRONTAL BOUNDARY WILL CLEAR THE REMAINDER OF THE CWFA BY LATE
TOMORROW AFTERNOON. HAVE GONE AHEAD AND LEFT CHANCES OF CONVECTION
IN FOR THE FIRST PART OF TOMORROW.

HAVE POPULATED THE MAX TEMPS WITH THE ADJMET.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
FRI MORN WILL SEE THE COLD FRONT PUSHING THROUGH THE AREA AND OFF
THE COAST BY LATE THE AFTN. LOWER RH/S AND LOWER TEMPS BEHIND THE
FRONT WITH A SMALL SURGE OF THE UPPER LEVEL TROUGH OVER THE EASTERN
GREAT LAKES OVER THE WEEKEND.

STRONG RIDGING BUILDS INTO THE AREA FOR THE FIRST PART OF NEXT
WEEK...BRINGING THE HOT AND HUMID CONDITIONS BACK TO THE CWFA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDUCE CIGS/VSBYS
THROUGH THE EVENING. THE COVERAGE AND INTENSITY SHOULD DECREASE
WITH THE LOSS OF DAYTIME HEATING...HOWEVER THE CHANCES FOR THE
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS.
VFR CONDITIONS ARE EXPECTED DURING THE DAY TOMORROW.

VFR CONDITIONS AGAIN OVERNIGHT FRIDAY. NO PROBLEMS EXPECTED THRU EARLY
SUN.

&&
.MARINE...
LATEST OBSERVATIONS ON THE MIDDLE BAY AND LOWER TIDAL POTOMAC
INDICATE THAT SOME OF THE HIGHER SW WINDS HAVE MIXED DOWN TO THE
SURFACE. HAVE GONE AHEAD AND ISSUED A SMALL CRAFT ADVISORY FOR THE
OVERNIGHT AND EARLY MORNING HOURS OF FRIDAY. GUSTS TO 20 KT WILL
BE LIKELY. WINDS ARE EXPECTED TO DECREASE DURING THE LATE MORNING
AND AFTERNOON ON FRIDAY.

WINDS WILL CONTINUE TO DROP OVERNIGHT FRIDAY..STAYING LIGHT THROUGH EARLY
AFTN SAT...INCREASING SLIGHTLY DURING THE AFTN.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ533>537.

&&

LISTEMAA/SCHOOR
Hazardous weather outlook, Jul 19, 1:56 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT THU JUL 19 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
256 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE REMAINS ENTRENCHED OVER THE MID
ATLANTIC REGION. SEVERE THUNDERSTORMS HAVE DEVELOPED OVER MUCH OF
THE AREA AND ARE LIKELY TO CONTINUE INTO THE EVENING HOURS. SEVERE
THUNDERSTORMS ARE MOST LIKELY TO OCCUR ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS...AND ALONG AND SOUTH OF A SENECA ROCKS TO LURAY
LINE. DAMAGING WIND GUSTS WILL BE POSSIBLE IN ANY SEVERE
THUNDERSTORM THAT DEVELOPS.

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR PORTIONS OF THE CENTRAL
CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 19, 12:57 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT THU JUL 19 2007

VAZ041-191845-
FAUQUIER VA-
157 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS TO AFFECT CENTRAL FAUQUIER COUNTY...

AT 157 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF TURNBULL...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF WARRENTON AND BEALETON WILL BE AFFECTED BY THIS
STORM.

GMS
Local storm report, Jul 19, 1:30 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     BLIZZARD         CULPEPER                38.47N 78.00W
07/19/2007                   CULPEPER           VA   EMERGENCY MNGR

            TREES DOWN IN CULPEPER

&&

CMEADOWS
Local storm report, Jul 19, 1:33 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     CULPEPER                38.47N 78.00W
07/19/2007                   CULPEPER           VA   EMERGENCY MNGR

            TREES DOWN IN CULPEPER

&&

CMEADOWS
Special weather statement, Jul 19, 1:54 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT THU JUL 19 2007

MDZ009-191930-
MONTGOMERY MD-
254 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY COUNTY...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKVILLE...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF COLESVILLE...WHITE OAK AND FAIRLAND WILL BE
AFFECTED BY THIS STORM.

GMS
Local storm report, Jul 19, 2:02 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     REMINGTON               38.53N 77.81W
07/19/2007                   FAUQUIER           VA   DEPT OF HIGHWAYS

            TREE REPORTED DOWN BY VDOT

0215 PM     TSTM WND DMG     SUMERDUCK               38.46N 77.73W
07/19/2007                   FAUQUIER           VA   DEPT OF HIGHWAYS

            TREE REPORTED DOWN IN SUMERDUCK BY VDOT

&&

CMEADOWS

The radar

The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
July 19, 2:21 PM EST to 2:30 PM EST
Where
Charles County, La Plata to Cobb Is
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
38.530, -76.980

Amateur Radio Operators reported trees down in LaPlata. Law Enforcement Officers reported trees down on Cobb Island and the Route 301 Bridge was closed.

Thunderstorm Wind, St. Mary'S

When
July 19, 2:30 PM EST to 2:56 PM EST
Where
St. Mary'S County, 2 mi S of Budds Creek to (Nhk)nas Patuxent Ri
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
38.371, -76.830

A Trained Spotter reported several trees down near Aviation Yacht Club Road south of Budds Creek. Another Trained Spotter reported trees down in Compton and estimated wind gusts up to 70 mph. The Automated Surface Observation at Patuxent River Naval Air Station measured a wind gust of 60 mph.

Thunderstorm Wind, Calvert

When
July 19, 2:50 PM EST to 2:55 PM EST
Where
Calvert County, Lusby
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.420, -76.450

Calvert County Fire and Rescue Department reported numerous trees and power lines down across the southern portion of the county. A buoy at Cove Point measured a wind gust of 52 knots.

Thunderstorm Wind, Harford

When
July 19, 3:25 PM EST to 3:30 PM EST
Where
Harford County, 5 mi S of Jarrettsville to Jarrettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.528, -76.480

Harford County Fire and Rescue reported trees and power lines down in Stockton and trees down in Jarrettsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47578, 47581, 47579, 47580.